INR

What Happens If My INR Is Too High or Too Low?

When the INR is out of range, there is an increased risk for serious problems. When an INR is too low, there is an increased risk for developing an unwanted blood clot. When the INR is too high, there is an increased risk of unwanted bleeding or bruising, including dangerous internal bleeding (see Side Effects of Warfarin for more information).
 
In some cases, the international normalized ratio is out of range when a person does not take the medication carefully as directed by his or her healthcare provider. Changes in diet and medication can also affect INR. Most people can achieve a stable INR that is within the desired range if they take their medication as directed.
 
Sometimes, dosing adjustments are necessary to get a person's INR in the desired range. Your healthcare provider will inform you of these changes if they occur. If your INR is too high, you may be given a prescription for a single dose of vitamin K (Mephyton®). If your healthcare provider feels you are at a high risk for dangerous bleeding, more drastic measures, such as a blood plasma transfusion, may be necessary.
 

Medications and Foods That Affect INR

Warfarin can react with certain medications and foods. These interactions can affect the international normalized ratio. Foods with a high vitamin K content can also affect the INR.
 
To help keep your INR within the desired range, make sure your healthcare provider is aware of any other medications you are taking, including prescription and nonprescription medicines, vitamins, and herbal supplements.
 
(Click Coumadin Diet and Coumadin Drug Interactions for more information.)
Life After a Stent: 5 Realistic Ways to Take Charge of Your Health
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.